Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 95, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2003, 10:17 PM EST for Fountain County, Vermillion County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2003, 10:17 PM EST (03:17 UTC)
- Expired
- May 30, 2003, 11:00 PM EST
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Fountain County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:10 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
637
WUUS53 KIND 310317
SVRIND
INC045-165-310400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 PM EST FRI MAY 30 2003
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
VERMILLION COUNTY IN WEST CENTRAL INDIANA
* UNTIL 1100 PM EST
* AT 1009 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES NORTHWEST OF COVINGTON...OR ABOUT 15
MILES NORTH OF DANVILLE...MOVING SOUTHEAST AT 30 MPH.
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 4018 8727 4012 8747 3977 8750 3998 8740
4020 8715
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:15 PM EST, 8 hours 2 minutes earlier.
Area forecast discussion, May 30, 2:15 PM EST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 215 PM EST FRI MAY 30 2003 THUNDERSTORMS SHOULD DEVELOP...AND THEY COULD BECOME SEVERE. THUNDERSTORMS ARE LIKELY TO DEVELOP BETWEEN THE COLD FRONT AND THE AREA OF SHOWERS AHEAD OF THE FRONT. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL BE POSSIBLE OVER THE FORECAST AREA THIS EVENING. LOW PRESSURE WAS OVER WISCONSIN THIS AFTERNOON. THE COLD FRONT TRAILED SOUTHWEST FROM THE LOW THROUGH IOWA AND MISSOURI. AN STRONG UPPER SHORT WAVE TROUGH WAS OVER THE UPPER MISSISSIPPI VALLEY. HIGH MID SOME MID LEVEL CLOUDS COVERED THE FORECAST AREA. SCATTERED SHOWERS WERE OVER THE WEST PART OF THE AREA. THE LOW IS FORECAST TO DIP SOUTHEAST THIS EVENING...REACHING NORTH INDIANA AROUND MIDNIGHT AND OHIO LATER TONIGHT. THE COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS EVENING THROUGH SHORTLY AFTER MIDNIGHT. WHILE CAPE...LIFTED INDEX AND LAPSE RATES ARE MARGINAL FOR SEVERE WEATHER...THERE WILL BE QUITE A BIT OF WIND SHEAR BETWEEN THE SURFACE AND 500 MB. DAMAGING WINDS COULD OCCUR. WET BULB ZERO IS IN RANGE FOR LARGE HAIL ALSO. SOME SHOWERS COULD OCCUR LATE TONIGHT AND TOMORROW MORNING AS SOME DEEPER MOISTURE RAPS AROUND THE UPPER TROUGH. STRONG SUBSIDENCE IS FORECAST TOMORROW AFTERNOON...BUT MOISTURE HANGS ON IN THE LOW LEVELS. CLEARING SHOULD BE LATE IN THE AFTERNOON OR EARLY TOMORROW EVENING. WEAK HIGH PRESSURE WILL BE OVER THE AREA SUNDAY. TEMPERATURES WILL STAY UP THIS EVENING BUT WILL DROP IN THE COLD ADVECTION LATER TONIGHT. CLOUDS WILL KEEP DOWN HIGHS TOMORROW. QUITE COOL TOMORROW NIGHT UNDER MOSTLY CLEAR SKIES AND LIGHTER WINDS. .IND...NONE. DS
Hazardous weather outlook, May 30, 7:57 PM EST, 2 hours 20 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-311100-HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 757 PM EST FRI MAY 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM AROUND 900 PM TO 1200 AM OVER THE WEST PART OF CENTRAL INDIANA...AND FROM AROUND 1200 AM TO 300 AM OVER THE EAST PART OF CENTRAL INDIANA. ISOLATED TORNADOES ARE ALSO POSSIBLE MAINLY LATE THIS EVENING IN THE LAFAYETTE...ATTICA AND FRANKFORT AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND EARLY OVERNIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH ADDED SPECIFIC PERIODS
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:28 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.